What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 28, 3:28 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, May 28, 3:28 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
428 PM EDT Sun May 28 2017
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 241 PM EDT Sun May 28 2017
A cold front will pass through the area later this afternoon and
evening. A couple of weak upper disturbances may affect the area
during the early to middle parts of the week. A frontal system may
affect the area towards the end of the week and on into next
weekend.
&&
.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 241 PM EDT Sun May 28 2017
Convection developing over the far northwest zones near a surface
cold front and mid level vorticity tail. Air mass remains
moderately unstable locally, so area of convection should continue
to develop and move southeast during the course of the afternoon
and evening in tandem with the surface front and upper air
feature. Short range model data suggest this feature will pass off
to the southeast by 290400Z, so will cut off the PoPs at that
time.
This morning's upper air indicates adequate mid level lapse rates
remain over the area for severe convection, however deep layer shear
is quite weak. Short term models suggest deep layer shear may
increase later this afternoon and evening with the approach of the
vorticity tail.
Progged low level thicknesses suggest the GFS MOS guidance lows for
tonight look good overall.
&&
.SHORT TERM /Monday through Wednesday/...
Issued at 241 PM EDT Sun May 28 2017
Model data indicate an upper low will slowly progress across the
upper Great Lakes during this period. Appears a mid level speed max
within the upper flow will pass through embedded within the h the
southern Great Lakes Monday afternoon and night. Models suggest
there may be a decent amount of lift with this feature, along with
some instability. Will go with chance PoPs for Monday afternoon and
night. Deep layer shear looks fairly strong, so gusty winds may
accompany any stronger convection.
Another upper disturbance may move across the area around Tuesday
night. At this time, ensembles aren't too bullish with this feature,
but most of the operational models are indicating a precipitation
threat with this feature for mainly Tuesday night. Will go with
chance PoPs for showers at that time.
Progged low level thicknesses suggest the GFs MOS temperature
guidance through the period looks reasonable for the most part, so
little if any adjustments planned.
&&
.LONG TERM /Wednesday Night Through Sunday/...
Issued at 241 PM EDT Sun May 28 2017
Confidence is low in this part of the forecast. ECMWF suggests
mainly NW flow in place across Indiana due to some ridging in place
across the Western plains. THe eCMWF suggest little in the way of
dynamics passing Indiana until Saturday and Sunday morning with
this flow...however...forecast builders blend includes some pops
nearly every day. A warm front does look to surge across Indiana On
Thursday...placing Indiana within the warm sector once again with
more of a southerly surface flow. Furthermore a stronger Cold front
looks to pass late Saturday into Sunday. This forecast feels best
chances will be on Saturday and Saturday night when the deepest warm
and moist air arrives along with some support aloft.
However...models just are not that good handling these weak...subtle
waves. Confidence is low.
&&
.AVIATION /Discussion for the 282100Z IND TAF Update/...
Issued at 428 PM EDT Sun May 28 2017
Moved tempo group up an hour to 21z as west central Indiana storm
may make it slightly before 22z per AWIPS distance speed tool.
Previous discussion follows...
Issued at 150 PM EDT Sun May 28 2017
Mainly VFR Conditions are expected this TAf period.
Showers and TSRA are expected at the TAF sites through the first
3-5 hours of the TAF period as a cold front over NW Indiana will
push southeast across Indiana. Favorable conditions exist ahead
of the front with forecast soundings suggesting steep lapse rates
and CAPE over 1500 j/kg. Brief MVFR to IFR conditions will be
possible with any thunderstorm that strikes a TAF Site.
Subsidence and drying is expected in the wake of the front as
time height sections show a dry column into Monday.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP/MK
Hazardous weather outlook, May 28, 5:15 AM EST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
615 AM EDT Sun May 28 2017
INZ021-029>031-036>042-046>049-056-057-291015-
Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton-Hamilton-
Madison-Delaware-Randolph-Hendricks-Marion-Hancock-Henry-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
615 AM EDT Sun May 28 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Slight risk of severe thunderstorms this afternoon and early
tonight.
Hazards: Damaging winds, large hail, frequent lightning, and isolated
tornadoes.
Timing: This afternoon and tonight. Main threat will be between 2 PM
and 10 PM.
Discussion: A cold front will move through the region this afternoon
causing scattered showers and thunderstorms, some of which could be
severe. Showers and thunderstorms will move out of the area between
1000 PM and Midnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Outlook: No hazardous weather is expected at this time.
Discussion: There could be another round of showers and thunderstorms
Monday afteroon and evening, and again on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and early tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ028-035-043>045-051>055-060>065-067>072-291015-
Warren-Fountain-Vermillion-Parke-Putnam-Vigo-Clay-Owen-Morgan-
Johnson-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
615 AM EDT Sun May 28 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Showers and a few strong thunderstorms this afternoon and
early tonight.
Hazards: Strong winds, small hail, and frequent lightning.
Timing: Thunderstorms, a few could be strong, expected this afternoon
and tonight, mostly between 200 PM and 1000 PM.
Discussion: Showers and thunderstorms are expected to develop out
ahead of a cold front this afternoon. Some these storms could be
strong with gusty winds and small hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Outlook: No hazardous weather is expected at this time.
Discussion: There will be another chance for showers and
thunderstorms ahead of a secondary front on Monday afternoon, and
again on Tuesday.
.SPOTTER INFORMATION STATEMENT...
There is a low chance for spotter activation through early tonight
and again on Monday.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 28, 3:13 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
413 PM EDT SUN MAY 28 2017
INZ044-051-052-282045-
Clay IN-Parke IN-Vigo IN-
413 PM EDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN
CLAY AND SOUTHERN PARKE COUNTIES UNTIL 445 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 12 miles northeast of Terre Haute, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brazil, Knightsville, Rosedale, Harmony, Carbon, Mecca, Fontanet,
Bridgeton, Lena and North Terre Haute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3961 8739 3961 8738 3972 8738 3973 8701
3950 8701 3954 8739
TIME...MOT...LOC 2013Z 272DEG 31KT 3963 8728
50Special weather statement, May 28, 3:40 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
440 PM EDT SUN MAY 28 2017
INZ031-038-040-282115-
Howard IN-Tipton IN-Madison IN-
440 PM EDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
SOUTHEASTERN HOWARD AND TIPTON COUNTIES UNTIL 515 PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tipton, or 8 miles south of Kokomo, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kokomo, Elwood, Tipton, Windfall, Sharpsville and Indian Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4038 8586 4038 8579 4026 8580 4027 8618
4045 8618 4047 8586
TIME...MOT...LOC 2039Z 271DEG 26KT 4036 8608
50Special weather statement, May 28, 4:05 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
505 PM EDT SUN MAY 28 2017
INZ036-037-282130-
Montgomery IN-Boone IN-
505 PM EDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOONE AND EAST CENTRAL
MONTGOMERY COUNTIES UNTIL 530 PM EDT...
At 504 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crawfordsville, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crawfordsville, Thorntown, Darlington and New Ross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3999 8699 4012 8699 4015 8661 3995 8664
TIME...MOT...LOC 2104Z 272DEG 25KT 4003 8689
50
Special weather statement, May 28, 4:42 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
542 PM EDT SUN MAY 28 2017
INZ021-030-282215-
Clinton IN-Carroll IN-
542 PM EDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARROLL AND
NORTHWESTERN CLINTON COUNTIES UNTIL 615 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Frankfort, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rossville, Mulberry and Michigantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4047 8638 4043 8638 4043 8635 4031 8635
4032 8670 4047 8669
TIME...MOT...LOC 2141Z 271DEG 27KT 4038 8667
50Special weather statement, May 28, 4:52 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
552 PM EDT SUN MAY 28 2017
INZ046-047-282215-
Hendricks IN-Marion IN-
552 PM EDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENDRICKS AND MARION
COUNTIES UNTIL 615 PM EDT...
At 552 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainfield, or 11 miles west of Indianapolis, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Indianapolis, Lawrence, Plainfield, Brownsburg, Beech Grove,
Speedway, Southport, Avon, Cumberland, Warren Park, Clermont,
Homecroft, Rocky Ripple, Wynnedale, Spring Hill, Monument Circle,
Indianapolis Int'l Airport, Indiana State Fairgrounds and Camby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3986 8595 3964 8595 3964 8644 3982 8644
3987 8594
TIME...MOT...LOC 2152Z 272DEG 26KT 3973 8634
50